Article Text

other Versions

PDF
Incompatibility of trace element copper with amino acids in paediatric parenteral nutrition
  1. L M Hanff1,
  2. J J M van Westerop2,
  3. B C P Koch1,
  4. B A E de Koning3
  1. 1Department of Hospital Pharmacy, Erasmus MC, Rotterdam, The Netherlands
  2. 2TNO Triskelion B.V., Zeist, The Netherlands
  3. 3Department of Pediatric Gastro-enterology, Erasmus MC, Rotterdam, The Netherlands
  1. Correspondence to Dr L M Hanff, Department of Hospital Pharmacy, Erasmus MC, PO Box 2040, Rotterdam 3000 CA, The Netherlands; L.hanff{at}erasmusmc.nl

Abstract

Case description The multi-trace-element preparation in the home total parenteral nutrition (TPN) of three infants with intestinal failure was changed. Subsequenty, shortly after TPN administration was started, discolouration caused by precipitation in the in-line filter was seen. Using scanning electron microscopy in combination with X-ray microanalysis (SEM/XRMA), the precipitate was found to contain copper, sulphur and nitrogen indicating a complex of copper with amino acids. The problem was resolved when the multi-trace-element preparation was replaced with a preparation containing less copper.

Conclusions We conclude that the formation of a complex of copper from the multi-trace-element preparation with amino acids from the paediatric amino acid solution, may cause precipitation in paediatric home TPN solutions.

  • NUTRITION & DIETETICS
  • PAEDIATRICS

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.